FDA Announces Recall Involving Compounding Pharmacy

The Food and Drug Administration has alerted the industry to a voluntary recall of products from Specialty Compounding LLC, a compounding pharmacy in Cedar Park, Texas. The recall is nationwide and covers all products produced and distributed for sterile use by Specialty Compounding. Recalled products were distributed to patients nationwide, excepting North Carolina. Hospitals and physicians offices in Texas also received recalled products.

According to the agency, anyone who received products since May 9, 2013, should discontinue the use of, quarantine and return the products. They have been associated with bacterial blood stream infections related to calcium gluconate infusions. Fifteen patients received an infusion of calcium gluconate supplied by Specialty Compounding, and then developed bacterial infections.

The FDA’s MedWatch Adverse Event Reporting program allows individuals to report adverse reactions from the use of Specialty Compounding products. This recall comes after the well-publicized recall involving the New England Compounding Pharmacy which involved fungal meningitis.